[Skip to Content]
[Skip to Content Landing]
Article
March 25, 1983

Hidden Fluorouracil Applications as a Cause of Dermatitis and Erosions

Author Affiliations

University of California San Francisco Medical Center

JAMA. 1983;249(12):1565-1566. doi:10.1001/jama.1983.03330360019016

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  In the past two years, I encountered four patients with dermatitis and erosions resulting from inappropriate use of topical fluorouracil. They used fluorouracil cream or lotion to treat minor dermatoses of the face or scalp and caused dermatitis and erosions (Figure) that prompted their consulting me.None of the patients recognized that their skin disorder was a consequence of self-treatment. Two of the patients used fluorouracil cream prescribed for others! One elderly patient treated his scalp seborrhea with fluorouracil cream that had been prescribed several years earlier for facial keratoses. A fourth patient treated her facial seborrheic dermatitis with fluorouracil cream prescribed by another dermatologist years earlier for treatment of keratoses.Clinically, the appearance of discrete erosions with intervening normal skin on sun-exposed areas (Figure) led me to suspect the cause in two patients. A third had such severely crusted and oozing lesions that a pyoderma was

×